New Mexico, 2020High Wind in New Mexico, November 29, 2020
November 29, 2020 · NWS ABQ · 1 event in 1 county or zone
A back door cold front moved quickly south down the Front Range of the Rockies and into northeast New Mexico on November 29, 2020. A strong pressure gradient associated with the cold front and downslope flow into the Raton area produced a brief high wind gust up to 59 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back door cold front moved quickly south down the Front Range of the Rockies and into northeast New Mexico on November 29, 2020. A strong pressure gradient associated with the cold front and downslope flow into the Raton area produced a brief high wind gust up to 59 mph. North winds of 25 to 35 mph with gusts up to 50 mph were common across the remainder of northeast and east-central New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 29, 4:50 AM MST, 35 minutes earlier.
Area forecast discussion, Nov 29, 4:50 AM MST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
450 AM MST Sun Nov 29 2020
.AVIATION...
12Z TAF CYCLE
A strong but dry backdoor cold front will bring stout north to nely
winds of 20 to 30 kt with gusts to 40 kt through far northeast and
east-central NM starting at KCAO- KRTN this morning. The front will
plow south and southwestward to KLVS- KTCC by approximately 15Z, and
west to southwest to the canyons of the central mt chain and to KROW
by 16Z. East to southeast winds are forecast to begin at KABQ and
KSAF around 29/18Z. Winds will gradually subside toward sunset.
33
&&
.PREV DISCUSSION...233 AM MST Sun Nov 29 2020...
.SYNOPSIS...
Low clouds and patchy fog over eastern NM this morning will clear
out as a strong back door cold front moves into the region. North
winds of 25 to 35 mph with gusts of 40 to 50 mph are expected from
Clayton south to Tucumcari and Clovis. Winds will shift around to the
southwest Monday with warming temperatures. A potent cold front will
blast through the state late Tuesday and Wednesday with dramatically
colder temperatures and the chance for some light snow. Bitter cold
temperatures will stick around through Friday morning.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
A strong but dry backdoor cold front will plow southward through
eastern NM this morning. North winds will range from 30 to 40 mph
with gusts to 50 mph from eastern Colfax eastward through much of
Union County southward into Harding, Quay and Curry counties from
mid morning north of I-40 until around sunset south. Issued a wind
advisory for these areas from mid morning to mid afternoon for
eastern Colfax, Union, and Harding counties with points south
starting a couple of hours later and continuing through around
sunset. Elsewhere, light to moderate east to southeast wind will
develop during the afternoon. East canyon winds expected to develop
in the ABQ metro mainly downwind of Tijeras Canyon along/near I-40
in the 15 to 25 mph range during the late morning lasting through
the remainder of the day and into tonight. Despite the backdoor cold
front, high temperatures will be slightly warmer most areas today
thanks to more sun and relatively weak cold air advection. Slightly
cooler high temperatures are forecast for central NM Monday
underneath dry northwest flow aloft with slight warming west and 5
to 10 degrees (F) of warming northeast.
LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)...
West to northwest winds will remain elevated along the east slopes
of the central mt chain Monday night ahead of an approaching upper
level trough. Downsloping will allow min temps to trend quite a bit
warmer across the eastern plains. Central and western valleys will
still remain cold with strong inversions.
A potent cold front will arrive over NM late Tuesday as an upper
level trough dives rapidly south along the Front Range. Potent cold
air advection from the northern Rockies will usher in the coldest
airmass since the late October record winter storm. 700mb temps fall
to -14C over northeast NM and -8C over southern areas by Wednesday
morning. There is potential for some light snow to accompany this
system however the airmass is moisture starved again like the last
storm. The greatest chances for light accums will be from the Sangre
de Cristo Mts south along the east slopes to the Sacramento Mts. The
big story with this storm system will be bitter cold temperatures
thru Thursday night. High temps in the 20s and 30s with lows in the
single digits and teens will be common. A slight warm up is likely by
Friday.
33/Guyer
&&
.FIRE WEATHER...
Dry northwest flow aloft will continue today into Monday. A stout
but dry backdoor cold front will push south through eastern NM
today, pushing west of the central mountain chain during the
afternoon. Colder air pushes in from the north Tuesday with slight
chances for light snow far northeast. Much colder air continues to
move southward into the state for Wednesday and Thursday with
chances for mainly light snow for the northeast third of the state.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 2 PM MST this afternoon for
the following zones... NMZ227-230-231.
Wind Advisory from 10 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ234-235.
&&
Hazardous weather outlook, Nov 29, 2:49 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
249 AM MST Sun Nov 29 2020
NMZ201>241-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
249 AM MST Sun Nov 29 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A back door cold front will generate north winds of 25 to 35 mph
with gusts of 40 to 50 mph over far eastern NM today. These strong
winds will lead to dangerous crosswinds along Interstate 40 east of
Santa Rosa as well as areas of blowing dust.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A powerful cold front will move south through NM late Tuesday and
bring the coldest temperatures since the record winter storm from
late October. High temperatures in the 20s and 30s will be common
Wednesday and Thursday with low temperatures in the single digits and
teens. There is a chance for light snow accumulations as well from
the Sangre de Cristo Mountain south along the highlands of eastern
New Mexico and the Sacramento Mountain on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind gusts in excess of 45 mph and
blowing dust with visibility below one mile through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.
Guyer
High Wind, Far Northeast Highlands
- When
- November 29, 5:25 AM MST to 5:27 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
A brief wind gust up to 59 mph was reported at the Raton airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922801.